Texas, 2020Damaging Winds and Strong Wind in Texas, May 7 to 8, 2020
May 7 to 8, 2020 · NWS SHV · 10 events in 7 counties and zones
A shortwave trough diving southeast across Eastern Oklahoma and Western Arkansas in the northwest flow aloft during the evening through the early morning hours of May 7th-8th, enhanced large scale forcing ahead of an attendant cold front, resulting in a complex of showers and thunderstorms to develop near and ahead of the front. This mesoscale convective system, or MCS, quickly shifted southeast…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough diving southeast across Eastern Oklahoma and Western Arkansas in the northwest flow aloft during the evening through the early morning hours of May 7th-8th, enhanced large scale forcing ahead of an attendant cold front, resulting in a complex of showers and thunderstorms to develop near and ahead of the front. This mesoscale convective system, or MCS, quickly shifted southeast into Southeast Oklahoma, Southwest Arkansas, Northeast Texas, and North Louisiana during the early morning hours of May 8th, strengthening as it encountered greater instability and a strong southerly low level jet. This resulted in the development of severe thunderstorms containing damaging winds, triggering numerous reports of wind damage across these areas. In addition, strong surface winds with gusts up to 50 mph ahead of the complex of showers and thunderstorms also downed several trees given the wet antecedent soil moisture conditions in place from above normal rainfall observed since the start of the year. These storms exited Northeast Texas prior to daybreak on the 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 7, 8:26 PM CST, 2 hours 16 minutes earlier.
Area forecast discussion, May 7, 8:26 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
926 PM CDT Thu May 7 2020
.UPDATE...
Still awaiting upper level forcing to help generate scattered
convection across Central and Southwest Oklahoma which will
eventually become our weather maker late tonight near and to the
northwest of the Interstate 30 Corridor. Latest high res guidance
suggests that this will begin occurring closer to midnight with
this convection likely not moving into our region until closer
the 2-4 am window. Sfc based instability is non-existent across
our region but MUCAPE values in excess of 2000G/KG suggest that
these storms will be fueled by a vigorous low level jet with progs
supporting values in excess of 50kts across the I-35 Corridor.
Thus, this convection, once it forms and begins accelerating into
our northwest zones will support a damaging wind and/or hail
threat through the predawn hours. With the latest guidance coming
in, looks like the strongest of these storms should stay north of
the Interstate 20 Corridor of NE TX and N LA through 12z Fri and
therefore have left the fcst pop coverage overnight unchanged.
Also, overnight low temps are in the ballpark so no changes
necessary in this department either.
13
&&
.PREV DISCUSSION... /issued 505 PM CDT Thu May 7 2020/
AVIATION...
VFR conditions currently prevailing across all our terminal
locations late this afternoon and those conditions should hold out
through a majority of the evening hours as we await a complex of
storms to move out of the Plains and into our airspace later
tonight.
Boundary layer moisture saturation could begin as early as late
evening at the LFK terminal but should begin to see MVFR ceilings
spreading northward, encompassing at least the LFK/TYR/GGG
terminals in the 04z-09z timeframe. Have introduced VCTS to all
terminal locations with the exception of the LFK terminal between
06z and 12z on Fri with TEMPO TSRA, MVFR ceilings and VRB wind
gusts to account for a narrow line of convection expected to move
from northwest to southeast through our airspace near and after
12z on Fri. Could see redevelopment by late morning through the
afternoon along the true cold front across our southeast airspace
by late morning through the afternoon hours as well so accounted
for this with VCTS mention a little later in the aftn at the
ELD/LFK terminals.
SE to S winds 8-12kts with higher gusts across our NE TX terminal
locations overnight will become southwesterly in advance of the
cold front that should move through our airspace during the day
Friday. Post frontal winds will be sustained near 10-15kts with
gusts upwards of 25kts at times with a very tight post frontal
pressure gradient in place.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 66 76 51 70 / 40 80 10 10
MLU 62 77 48 69 / 20 80 10 10
DEQ 60 72 44 68 / 100 30 0 0
TXK 63 72 47 68 / 90 50 0 0
ELD 61 74 45 68 / 60 80 0 0
TYR 66 74 50 72 / 50 70 0 10
GGG 65 76 50 71 / 40 80 0 10
LFK 67 80 54 73 / 20 60 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
13/13
Hazardous weather outlook, May 7, 1:46 PM CST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
246 PM CDT Thu May 7 2020
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-082000-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
246 PM CDT Thu May 7 2020
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
A few showers and isolated thunderstorms will be possible a
little before midnight for areas along and west of a line from
Tyler to Texarkana to Hope. Then a line of thunderstorms will
develop overnight along a cold front moving into the region.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
A line of showers and thunderstorms will progress southeast across
the region along a cold front by early Friday morning and through
the remainder of the day. Strong to severe thunderstorms capable
of producing large hail and damaging winds will be possible. In
addition, high rainfall rates could lead so some isolated flash
flooding.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed tonight and Friday.
Strong Wind, Wood
- When
- May 7, 10:42 PM CST
- Where
- Wood forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 32.786, -95.382 (the zone’s center; the record gives no point)
One inch tree limbs were broken from gradient wind gusts. A few shingles were also blown off of a home two miles northeast of Yantis. Report from mPING.
Strong Wind, Rusk
- When
- May 8, 2:08 AM CST
- Where
- Rusk forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $250
- Reported by
- Amateur Radio
- Coordinates
- 32.108, -94.762 (the zone’s center; the record gives no point)
Strong gradient winds downed trees on Highway 323 about 2 miles east of Highway 42 and also on FM 225 north of Laneville.
Strong Wind, Rusk
- When
- May 8, 2:30 AM CST
- Where
- Rusk forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 32.108, -94.762 (the zone’s center; the record gives no point)
Strong gradient winds downed trees all throughout Rusk County including FM 225, FM 1798, CR 4137, Highway 43 East, FM 95, Highway 315, CR 368 East, CR 4255, FM 2011 and FM 5081.
Thunderstorm Wind, Red River
- When
- May 8, 2:40 AM CST
- Where
- Red River County, 0.41 mi S of Addielou
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.814, -95.221
Several trees were uprooted, power lines were downed, and barn roofs were damaged on FM 195 near the Addielou community.
Strong Wind, Harrison
- When
- May 8, 3:00 AM CST
- Where
- Harrison forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 32.548, -94.371 (the zone’s center; the record gives no point)
Strong gradient winds caused a large tree to fall onto a truck and a corner of a home along Highway 80 about a mile west of Loop 390 near Marshall.
Thunderstorm Wind, Red River
- When
- May 8, 3:06 AM CST
- Where
- Red River County, 0.84 mi NNE of Bogata
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.482, -95.216
One inch tree limbs were broken off. A few shingles were blown off of a home. Report from mPING.
Thunderstorm Wind, Cass
- When
- May 8, 3:53 AM CST
- Where
- Cass County, 1.71 mi WSW of Atlanta
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 33.115, -94.159
A tree fell onto a home on East Hiram Street.
Thunderstorm Wind, Cass
- When
- May 8, 3:56 AM CST
- Where
- Cass County, 1.48 mi WSW of Linden
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.013, -94.354
Several trees and power lines were downed across Cass County.
Thunderstorm Wind, Camp
- When
- May 8, 4:09 AM CST
- Where
- Camp County, 2.8 mi NNE of Pine
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.959, -94.938
Trees were downed on FM 1519, CR 4321, and CR 1110.
Thunderstorm Wind, Upshur
- When
- May 8, 4:27 AM CST
- Where
- Upshur County, 1.63 mi SE of Stamps
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.737, -94.757
Trees and power lines were downed in the Southern and Eastern sections of Upshur County.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in South Dakota, May 7, 20201 death · 1 injured · 1 event
- Hail and Damaging Wind in Texas, May 7 to 8, 2020$166,000 · 2.75 in hail · 24 events
- Hail and Damaging Winds in Oklahoma, May 7 to 8, 2020$47,000 · 3 in hail · 49 events
- Hail and Damaging Wind in Texas, May 7 to 8, 20201.75 in hail · 42 events
- Damaging Winds in New York, May 7, 2020$20,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in Texas, May 7, 20203 in hail · 15 events
- High Wind in Texas, May 7 to 8, 202059 kt wind · 11 events
- Hail and Damaging Wind in Kansas, May 7, 20201 in hail · 5 events
- Frost and Freeze in Colorado, May 7 to 8, 20205 events
- High Wind in Wyoming, May 7, 202061 kt wind · 4 events
- Winter Storm and Heavy Snow in Montana, May 7, 20203 events
- Wildfire in Florida, May 7 to 26, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883649, 883650, 883658, 883651, 883652, 883653, 883654, 883655, 883656, 883657.